High Wind, Northern Campbell
- When
- April 12, 6:00 AM MST to 11:00 AM MST
- Where
- Northern Campbell forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A tight pressure gradient ahead of an approaching area of low pressure produced strong south to southwest winds over much of northeastern Wyoming. The strongest winds developed over Campbell County, where winds gusts reached 60 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A tight pressure gradient ahead of an approaching area of low pressure produced strong south to southwest winds over much of northeastern Wyoming. The strongest winds developed over Campbell County, where winds gusts reached 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 12, 2:15 AM MST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 AM MDT THU APR 12 2012 LONG WAVE RIDGE EXTENDS FROM CENTRAL SD TO OK AND CONTINUES TO PROGRESS SLOWLY E WD. DEEP...COMPLEX LONG WAVE TROF IS ALONG THE W COAST OF U.S. ONE MAJOR SHORT WAVE IS OVER NV WITH AN UPSTREAM KICKER OVER THE N PACIFIC NEAR 140W. SEVERAL SMALLER SCALE SHORT WAVES ARE EMBEDDED IN THE LARGER SCALE FLOW. MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF THESE WAVES. AT 06Z SFC LOW PRESSURE LIES FROM CNTRL MT TO CNTRL WY WITH A STRONG PRESSURE GRADIENT EAST OF THIS SYSTEM. THE LOW IS FCST TO MOVE NE WD WITH A FRONT AND SHARP TROF MOVING E WD ACROSS THE CWFA DURING THE DAY AND THIS EVG. LATEST NAM IS A BIT SLOWER WITH THIS FEATURE. HRRR MODEL SHOWS A NW/SE BAND OF CONVECTION MOVING NE WD ACROSS WRN SD DURING THE MORNING HOURS. THIS BAND SEEMS TO BE REASONABLY TIED TO A BAND OF 500 MB Q VECTOR CONVERGENCE SHOWN IN THE NAM80 PROGS ASSOCIATED WITH A SHORT WAVE ALOFT. WHILE THERE ARE INDICATIONS OF SUBSIDENCE FOLLOWING THIS WAVE DURING MID-DAY TODAY...IT IS FOLLOWED VERY QUICKLY BY THE NEXT SHORT WAVE AND SOME ASCENT. SO SOME SHOWERS AND TSTMS REMAIN POSSIBLE LATER TODAY. 06Z NAM IS SHOWING MORE FORCING FOR DESCENT ON FRIDAY OVER SE PORTIONS OF THE CWFA WITH MODEST INDICATIONS OF ASCENT OVER THE NW. GIVEN THE UNCERTAINTY IN POSITION OF THESE DETAILS...KEPT CHANCE NW AND SLIGHT CHANCE SE POPS IN PLACE. ANOTHER...STRONGER SHORT WAVE APPROACHES ON SAT WITH BROADER AREA OF Q VECTOR CONVERGENCE INDICATING GOOD ASCENT AND MORE CHANCES FOR SHOWERS. THIS SYSTEM IS ASSOCIATED WITH CLOSED 500MB LOW FORECAST TO BE NEAR THE UT/CO BORDER AT 00Z SUN. STAYED CLOSE TO GUIDANCE ON TEMPS WITH FAIRLY WARM TEMPS TODAY...THEN A BIT COOLER AS LONG WAVE TROF MOVES INTO THE AREA. .DISCUSSION... EXTENDED...LATEST ECMWF AND GFS SOLUTIONS HAVE COME INTO PRETTY GOOD AGREEMENT SHOWING UPPER LOW EJECTING OUT OF THE FOUR CORNERS AREA AND MOVING NORTHEASTWARD INTO SWRN NEBRASKA BY 18Z SUNDAY...THEN INTO CENTRAL MINNESOTA BY MIDDAY MONDAY. THAT WILL CREATE A CHANCE OF SHOWERS ON SUNDAY THROUGH MONDAY...WITH BEST CHANCE OF PRECIPITATION LOCATED JUST TO THE NORTH OF THE LOW TRACK OVER SOUTH CENTRAL SOUTH DAKOTA ON SUNDAY AND SUNDAY NIGHT. TEMPERATURES MAY BE COLD ENOUGH AT THE HIGHER ELEVATIONS OF THE BLACK HILLS FOR SOME LIGHT SNOW ACCUMULATIONS ON SUNDAY AND SUNDAY NIGHT...WITH A CHANCE OF PATCHY LIGHT SNOW ACCUMULATION ON THE PLAINS LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. A SERIES OF WEAK WAVES IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AGAIN ON TUESDAY NIGHT AND WEDNESDAY. MUCH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY...WITH WARMER THAN NORMAL TEMPERATURES AGAIN ON BY TUESDAY AND WEDNESDAY. && .AVIATION...12Z TAF FORECAST BREEZY TO WINDY CONDITIONS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE AREA TODAY INTO TONIGHT. AREAS OF MVFR CIGS WILL BE FOUND ACROSS MUCH OF THE AREA DURING THE EARLY MORNING HOURS. CONDITIONS WILL IMPROVE TO VFR BY MIDDAY. MVFR CIGS WILL THEN REDEVELOP OVER SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM....10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 538 AM MDT THU APR 12 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131100- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 538 AM MDT (638 AM CDT) THU APR 12 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370468, 370470.